Category: 

What Are the Problems with Ciprofloxacin and Breastfeeding?

Article Details
  • Written By: Marlene Garcia
  • Edited By: Daniel Lindley
  • Last Modified Date: 10 July 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Eighty-four percent of weight loss is expelled by the lungs as carbon dioxide; the rest is released as water.  more...

August 17 ,  1998 :  US President Bill Clinton admitted to having an affair with Monica Lewinsky.  more...

One of the problems with using ciprofloxacin and breastfeeding concerns mixed recommendations on the medication’s use by nursing mothers. Some health experts have said ciprofloxacin poses minimal risk while breastfeeding, while others have not recommended the drug when a woman nurses a child. Limited studies have shown the antibiotic passes into breast milk, but the levels vary. Research revealed ciprofloxacin could harm bones and joints of offspring in animals.

Scientists tested blood of breastfed babies whose mothers took ciprofloxacin in one study. Higher levels of the drug registered about two hours after the women received oral doses of the medication. The overall amount of ciprofloxacin in infant serum measured lower than doses typically prescribed for infants with certain conditions. When scientists tested the blood of one child whose mother combined ciprofloxacin and breastfeeding for 10 days, no measurable amount of the drug showed up.

The uncertainty and mixed scientific results have led most pediatricians to suggest alternative antibiotic drugs for nursing mothers. The American Academy of Pediatrics has deemed ciprofloxacin and breastfeeding probably safe unless a child suffers from a specific enzyme deficiency that could weaken joints. A family history of the disorder might also put certain infants at higher risk.

Ad

Ciprofloxacin treats bacterial infection by blocking an enzyme necessary for bacteria to multiply. The drug kills a wide range of bacteria and commonly works on germs resistant to other antibiotic medication. It represents a common treatment for urinary tract infection, intestinal parasites, and lung infections, including pneumonia and bronchitis. A single dose of ciprofloxacin also works to treat gonorrhea.

Even though warnings exist about ciprofloxacin and breastfeeding, the drug might be given to young children with urinary tract infections that fail to respond to other medicine. Children might also take this medication for salmonella and infections after chemotherapy. Chemical cancer treatment typically decreases functioning of the body’s immune system by destroying healthy blood cells, leading to a higher risk of infection.

The most common side effect of this drug includes nausea that might produce vomiting, diarrhea, and cramping. Less common adverse effects might appear as weakness and fatigue, with some patients reporting dizziness and loss of appetite. A rash might also develop, especially in people allergic to the medicine.

Patients taking ciprofloxacin should avoid milk and medication containing calcium, magnesium, and zinc. These minerals might prevent absorption of the drug into the bloodstream. They should also avoid excessive exposure to sunlight because the drug might increase sensitivity to harmful rays and cause a rash. Doctors typically recommend patients increase fluid intake while using the drug to prevent crystal formation in the urine.

Ad

You might also Like

Recommended

Discuss this Article

fify
Post 3
@burcidi-- Cipro is rarely used in breastfeeding mothers but only a physician can determine whether the risks are worth taking or not.

When a breastfeeding or pregnant woman has an infection, the possible complications from the infection can be more dangerous than the side effects of the medication. So the doctor has to compare the risks from infection with risks from the medication and decide which is the best route to take.

If an infection can be treated with a safer antibiotic, ciprofloxacin is not a good option for a breastfeeding woman. But if the infection is serious and is not responding to other antibiotics, than it might be better to take the cipro.

Also, the mother can avoid giving breast-milk while she is being treated so that the baby doesn't get any of the medication. It's not difficult to switch to infant formula for a short time.

burcidi
Post 2

@donasmrs-- The article makes a good point-- the studies done on ciprofloxacin have given mixed results. In some cases, it proved dangerous and in others it didn't. But as far as I'm concerned, unless a medication is proven to be absolutely safe during pregnancy and breastfeeding, it should be avoided. My doctor said that he will not even give ciprofloxacin to children, unless there is a serious infection like E.coli.

Don't take the ciprofloxacin and if you can wait until your doctor returns, do so. Otherwise, see another doctor for medication that's safe to take during breastfeeding.

donasmrs
Post 1

I have a urinary tract infection and the last time I had one, my doctor treated me with ciprofloxacin which worked very well. I actually have enough ciprofloxacin at home to treat my current infection but I'm breastfeeding. My doctor is out of town and I don't want to see an emergency room doctor for this as it's not that serious.

What should I do? Should I take the ciprofloxacin or wait for my doctor to come back?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email